Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 171, NWS Springfield, MO

July 12, 1998Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 12, 1998, 8:34 AM CDT for Howell County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 1998, 8:34 AM CDT (13:34 UTC)
Expired
Jul 12, 1998, 11:35 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 121335
FFWSGF
MOC091-121635-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 AM CDT SUN JUL 12 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 1135 AM CDT

* AT 828 AM A VOLUNTEER WEATHER OBSERVER REPORTED FLOODING ACROSS
  SOUTHERN HOWELL COUNTY.  THIS STORM WAS NEARLY STATIONARY.

* VERY HEAVY RAINFALL CONTINUES TO FALL ACROSS SOUTHERN HOWELL
  COUNTY.  A VOLUNTEER WEATHER OBSERVER REPORTED 2.5 INCHES OF RAIN
  WITHIN THE PAST TWO HOURS AND OVER 5 INCHES OF RAIN IN THE PAST TWO
  DAYS.  CREEKS AROUND THE AREA WERE OVER THEIR BANKS AND WERE
  FLOODING AREA ROADS.  BE ESPECIALLY CAUTIOUS OF LOW WATER CROSSINGS
  INCLUDING THE LOW WATER CROSSING LOCATED 1.5 MILES WEST OF ROUTE E
  ON HIGHWAY 142 WHERE BENNETTS CREEK CROSSES THE ROAD. SINCE THERE WAS
  NO MOVEMENT TO THESE STORMS AN ADDITIONAL ONE TO TWO INCHES OF RAIN
  WILL BE POSSIBLE BEFORE DISSIPATING.


SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:15 AM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 12, 2:15 AM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT SUN JUL 12 1998

RAIN CHANCES TOP THE LIST OF FORECAST PROBLEMS TODAY

KSGF 88D NOT SHOWING THE WIDESPREAD HEAVY RAINFALL THAT EARLIER
FORECASTS HAD INDICATED: THUNDERSTORMS EXTENDED FROM TULSA TO
FAYETTEVILLE AND LITTLE ROCK. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WERE NOTED IN THE FORECAST AREA BUT MOST AREAS WERE
DRY. SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY ACROSS SOUTHEAST
OKLAHOMA AND CENTRAL ARKANSAS BUT NOT MUCH CONFIDENCE IN POSITION.
APPARENTLY THE COMPLEX THAT MOVED THROUGH SATURDAY MORNING SHIFTED
THE EFFECTIVE FRONTAL BOUNDARY SOUTH INTO OKLAHOMA AND ARKANSAS.

00Z MODEL GUIDANCE HAS TRENDED TOWARD THE OLD AVN SOLUTION WHICH
FORMED A LOW OVER THE MIDDLE MISSISSIPPI VALLEY BY MONDAY. AVN/ETA
SIMILAR WITH THEIR TREATMENT OF THIS FEATURE AND THE NGM IS NOT TOO
FAR OFF. MAIN REASON FOR DISCOUNTING THE NGM IS ITS USUAL WET BIAS:
BAND OF ONE QUARTER TO ONE HALF INCH OF RAIN INDICATED OVER EASTERN
KANSAS TONIGHT AND MONDAY. WITH THIS AREA UNDER THE MID LEVEL RIDGE
AND QUITE SOME DISTANCE FROM THE MID LEVEL WAVE IN NORTH DAKOTA...
DON'T SEE PRECIPITATION OCCURRING.

NEED TO CARRY AN UNQUALIFIED CHANCE POP IN SOUTH CENTRAL SECTIONS
TODAY. REST OF FORECAST AREA ONLY REQUIRES A MORNING LOW CHANCE
POP. RAIN THREAT WILL END WHEN 500 MB WAVE AXIS PASSES BY...WHICH
SHOULD OCCUR FROM NORTHWEST TO SOUTHEAST TODAY. FLASH FLOOD WATCH
CAN BE DROPPED. PREFER ETA 2M TEMPERATURES OVER FAN/FWC GUIDANCE.

RECOMMENDATIONS(FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY)
SGF: MOSTLY CLOUDY WITH A 30% CHANCE OF SHOWERS AND THUNDERSTORMS
...MAINLY THIS MORNING. HIGH IN THE MIDDLE 80S. EAST WIND 5 MPH.
JLN: PARTLY CLOUDY WITH A 30% CHANCE OF MORNING SHOWERS AND
THUNDERSTORMS. HIGH IN THE UPPER 80S. EAST WIND 5 TO 10 MPH.
UNO: MOSTLY CLOUDY WITH A 40% CHANCE OF SHOWERS AND THUNDERSTORMS.
HIGH 80 TO 85. EAST WIND 5 TO 10 MPH.
AIZ/VIH: PARTLY CLOUDY. HIGH IN THE MIDDLE 80S. EAST WIND 5 MPH.

SGF EB 086/070 087/070 088 08311
JLN EB 088/071 090/071 091 08311

SUTTON

In the hours before

Special weather statement, Jul 12, 4:13 AM CDT, 4 hours 21 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>105-121115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 AM CDT SUN JUL 12 1998

...FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE...

THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI HAD BEEN ALLOWED TO EXPIRE. THE
THUNDERSTORM COMPLEX THAT MOVED THROUGH THE REGION EARLY SATURDAY
MORNING HAD PUSHED A FRONTAL BOUNDARY INTO OKLAHOMA AND 0ARKANSAS. THE
SHOWERS AND THUNDERSTORMS THAT DEVELOPED ALONG THIS BOUNDARY SATURDAY
EVENING REMAINED SOUTH OF THE WATCH AREA.

SUTTON
Special weather statement, Jul 12, 4:13 AM CDT, 4 hours 21 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>105-121115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 AM CDT SUN JUL 12 1998

...FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE...

THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI HAD BEEN ALLOWED TO EXPIRE. THE
THUNDERSTORM COMPLEX THAT MOVED THROUGH THE REGION EARLY SATURDAY
MORNING HAD PUSHED A FRONTAL BOUNDARY INTO OKLAHOMA AND 0ARKANSAS. THE
SHOWERS AND THUNDERSTORMS THAT DEVELOPED ALONG THIS BOUNDARY SATURDAY
EVENING REMAINED SOUTH OF THE WATCH AREA.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:31 PM CDTFlash Flood WarningSGFPolk3 hr
Jul 11, 9:22 PM CDTFlash Flood WarningSGFHowell3 hr
Jul 11, 10:40 PM CDTFlash Flood WarningSGFOregon3 hr
Jul 12, 11:47 AM CDTFlash Flood WarningSGFHowell3 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.